Pennsylvania, 2023

Damaging Wind in Pennsylvania, December 3, 2023

December 3, 2023 · NWS CTP · 1 event in 1 county or zone

Scattered showers and storms developed over western Pennsylvania during the afternoon of December 3, 2023, just ahead of an approaching cold front. In a high shear environment, a meager amount of CAPE developed when the sun briefly broke out west of the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and storms developed over western Pennsylvania during the afternoon of December 3, 2023, just ahead of an approaching cold front. In a high shear environment, a meager amount of CAPE developed when the sun briefly broke out west of the mountains. This was enough to generate some embedded thunderstorms, some of which contained small hail, and one storm produced a report of wind damage in Clearfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 3, 2:34 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 3, 2:34 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
234 PM EST Sun Dec 3 2023

.SYNOPSIS...
Low pressure lifting passing just to the west of Pennsylvania
today will drag a cold front across the commonwealth this
evening. This will usher in a chillier airmass tonight into
Monday, along with some light lake-effect and upslope rain and
snow showers.

A weak clipper system will move through on Tuesday into Tuesday
night. Temperatures will remain seasonably chilly before milder
air begins to return toward the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The steady rain has pulled east of the area, with a few spotty
rain showers lingering across northern PA. It is kind of a murky
afternoon out there for much of central PA, although it is mild
for December. Some breaks in the clouds are beginning to form
across western Pennsylvania, however, and we'll have to keep an
eye on this area for possible convective development this
afternoon.

Strong shear exists over the area, thanks to a very strong
150+KT jet stream overhead, and any convection that develops
could tap into the strong winds aloft. Any sfc-based CAPE that
we can muster should be limited by the low December sun angle,
but there could be just enough to help produce small hail
and/or brief gusty winds in any storms that develop. SPC has
painted a MRGL risk for svr wind/hail across the western
highlands.

The quickly lowering sun should stifle any convection before it
makes it very far to the east this evening. As the cold front
pulls east of the area, a chillier airmass will begin to filter
in overnight and we'll hold onto a 40-50% chc of rain/snow
showers across the western highlands. The highest elevations
could possibly see a light coating of snow by daybreak on
Monday.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday will be chillier, with scattered rain/snow showers
continuing across the northern and western highlands. Little in
the way of snow accumulation is expected during the daylight
hours.

Any lingering rain/snow showers across the highlands will
dissipate Monday night, with lows dipping into the upper 20s to
low 30s areawide.

By Tuesday, a weakening Alberta Clipper system will cross the
Midwest and spread a shield of light rain/snow into western PA
later in the day. Temperatures will likely be a bit too warm for
much snow to accumulate during the daylight hours.

This system will quickly pass to our south Tuesday night. Light
precip will continue and we could see some light snow
accumulation (mainly over the western highlands) before the
precip tapers off early Wed. Wednesday looks like a chilly day
with a breezy NW wind developing behind the departing clipper.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Medium range guidance maintains a chance of snow showers on
Wednesday with a slow to depart upper trough axis propogating
east of the Commonwealth by Wednesday night, and an inverted sfc
trough/weak clipper low passing south of the Mason Dixon line.
Northerly flow and upper level ridging builds over the region on
Thursday maintaining fair and cool conditions before zonal flow
pattern resumes late in the week.

Coldest conditions expected Wed/Thu before rebounding above
climo levels by next Friday/Saturday. Might have to watch
potential for some light overrunning precipitation along the NY
border Thursday or Thursday night, if temps are still cold
enough, that could result in light mixed precip. But for now
consensus keeps most precip north of the PA/NY border.

Otherwise, rising 500mb heights ahead of organized storm over
the west- central U.S. should also keep mild conditions into
next weekend. GFS/ECMWF displaying their usual fast/slow bias
with this system with CMC a middle ground with round of precip
for later Sunday/Sunday night (very low confidence on timing).

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
IFR conditions remain widespread into this afternoon as warm
front sluggishly lifts but buckles along the Allegheny Front.
Central and Eastern airfields should remain stuck with
persistent lower cigs and vsbys (fluctuating between IFR and
MVFR into this afternoon).

Brief improvement to MVFR conds spreading over the western
Laurel Highlands (Cambria and Somerset) currently, and model
soundings indicate 150-250+ J/kg of elevated MUCAPES propogate
across the Alleghenies late this afternoon and evening. Cold
front approaching this evening with aforementioned instability
ahead of it will support scattered to numerous showers to last
into the evening over the west and northwest. A few rumbles of
thunder can't be ruled out with these showers over the Mtns of
Western PA where the marginal destabilization occurs ahead of
the cold front. LLWS also possible at the western TAF sites
(KJST, KAOO, KUNV) into this evening as llvl inversion ~2k feet
persists. The threat for LLWS may continue to expand and
impact KIPT, KMDT and KLNS for up to several hours between
00-05Z Monday as the axis of the westerly low-level jet
continues to move east.

Outlook...

Mon...MVFR/IFR western 1/3 with snow showers.

Tue-Wed...Light rain/snow with sub-VFR likely.

Thu...Chance of rain or snow.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Evanego
NEAR TERM...Dangelo/Evanego
SHORT TERM...Dangelo/Evanego
LONG TERM...DeVoir/Steinbugl
AVIATION...Lambert/DeVoir/Bauco
Hazardous weather outlook, Dec 3, 3:37 AM EST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
337 AM EST Sun Dec 3 2023

PAZ012-018-019-025>028-033>037-041-042-045-046-049>053-056>059-
063>066-040845-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
337 AM EST Sun Dec 3 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-017-024-040845-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-
337 AM EST Sun Dec 3 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 3, 5:17 PM EST, 25 minutes before
Special Weather Statement
National Weather Service State College PA
517 PM EST Sun Dec 3 2023

PAZ005-010-011-017-024-025-032245-
McKean PA-Cameron PA-Clearfield PA-Blair PA-Cambria PA-Elk PA-
517 PM EST Sun Dec 3 2023

...A LINE OF GUSTY SHOWERS WILL IMPACT EASTERN ELK...CLEARFIELD...
SOUTHEASTERN MCKEAN...NORTHERN BLAIR...CAMERON AND CAMBRIA COUNTIES
THROUGH 545 PM EST...

At 516 PM EST, Doppler radar was tracking a line of gusty showers
with embedded thunderstorms extending from 12 miles northeast of St.
Marys to near Portage. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altoona, St. Marys, Clearfield, Hollidaysburg, Tyrone, Ebensburg,
Nanty-Glo, Cameron, Northern Cambria, Philipsburg, Woodland,
Curwensville, Emporium, Bald Eagle, Lakemont, Bellwood, Patton,
Cresson, Gallitzin, and Penfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4175 7820 4162 7821 4148 7805 4147 7799
      4137 7799 4122 7809 4115 7804 4112 7811
      4105 7806 4096 7808 4096 7817 4075 7837
      4074 7812 4068 7822 4053 7817 4056 7814
      4056 7813 4047 7813 4039 7891 4162 7861
TIME...MOT...LOC 2216Z 251DEG 41KT 4160 7844 4046 7861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF
Special weather statement, Dec 3, 5:28 PM EST, 14 minutes before
Special Weather Statement
National Weather Service State College PA
528 PM EST Sun Dec 3 2023

PAZ006-012-018-025-032300-
Potter PA-Northern Centre PA-Northern Clinton PA-Blair PA-
528 PM EST Sun Dec 3 2023

...A LINE OF GUSTY SHOWERS WITH POSSIBLE THUNDER WILL IMPACT WESTERN
CENTRE...SOUTHERN POTTER...NORTHERN BLAIR AND NORTHWESTERN CLINTON
COUNTIES THROUGH 600 PM EST...

At 527 PM EST, Doppler radar was tracking a line of gusty showers
with possible thunder extending from 21 miles northeast of St. Marys
to near Tyrone to Altoona. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altoona, Tyrone, Wharton, Keating, Philipsburg, Bald Eagle, Lakemont,
Bellwood, Williamsburg, Renovo, Galeton, Tipton, Snow Shoe, Clarence,
South Renovo, South Philipsburg, Sandy Ridge, Moshannon, Pine Glen,
and Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 7762 4106 7768 4074 7823 4074 7812
      4068 7822 4053 7817 4057 7813 4043 7816
      4046 7855 4072 7835 4076 7837 4101 7806
      4112 7811 4115 7804 4122 7809 4137 7799
      4147 7799 4148 7806 4167 7821
TIME...MOT...LOC 2227Z 268DEG 38KT 4159 7820 4081 7826 4054 7843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF

The radar

The State College radar (KCCX), 22 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
December 3, 5:42 PM EST
Where
Clearfield County, 1.25 mi ENE of Wallaceton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.980, -78.260

A severe thunderstorm producing winds estimated near 60 mph knocked down power lines near Morrisdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143399.